Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Breast Cancer Awareness Group Breast Cancer Awareness Group

Dark Side of Tamoxifen (Nolvadex)

babyboomer1977
Report
Have a Safe And Happy Halloween Everyone!
Yesterday at 3:36 PM
Posted by on May. 26, 2013 at 1:08 PM
  • 6 Replies
3 moms liked this


Dark Side of Tamoxifen (Nolvadex)

by Sherrill Sellman. There has been much ado in the press recently about the wonders of the drug tamoxifen (nolvadex). It has been heralded as a major breakthrough in the treatment and possible prevention of breast cancer. Tamoxifen is now the number one recommended drug treatment for women recovering from breast cancer. With half a billion dollars (US) in annual revenues1, it is currently used by more women with breast cancer than any other prescription drug.2

But as is the case with all pharmaceutical drugs, there are serious dangers which seem to be conveniently glossed over. Far from the savior of women's lives, it has potential lethal side-effects.

Despite tamoxifen's supposed ability to reduce recurrence in postmenopausal women, major studies have shown that tamoxifen reduces death from breast cancer only marginally.3, 4 The majority of women who take tamoxifen live no longer than women who refuse it.5 It is with great alarm that researchers are finding that some breast cancers actually learn how to use tamoxifen to stimulate their growth.6

While the initial findings of tamoxifen's role in breast cancer treatment seemed so promising, further research presented grave concerns for its widespread use. In fact the Physicians Desk Reference lists 25 adverse reactions to tamoxifen. Some can be fatal.

Menopausal Symptoms

Tamoxifen often induces menopausal symptoms in young women. About half of the women experience hot flashes, fluid retention, weight gain, vaginal discharge, and vaginal atrophy. Some studies have also found that premenopausal users are at risk of developing accelerated bone mineral loss and osteoporosis. Menstrual irregularities also occur in premenopausal women. Amenorrhea ( absence of the menstrual cycle) often results and can be permanent.

Eye Damage

Women using tamoxifen have experienced damaged retinas, increased corneal opacities, and decreased visual acuity. Irreversible corneal and retinal changes can also occur. These changes may predispose the eyes to later problems including cataracts.

Blood Clots

Tamoxifen irritates the walls of the veins. The constant irritation and inflammation weakens the veins causing bleeding, clotting, thrombophlebitis, and in the worst cases -- obstruction of the blood vessels serving the lungs which can be deadly and occur with little warning.7 Several studies showed that the risk of developing life-threatening blood clots increased as much as seven times in women taking tamoxifen.8

Psychological Symptoms

Depression has been reported as a potential side-effect of tamoxifen in 30% of women. Cases have been reported of an inability to concentrate.

Asthma

Tamoxifen can trigger asthma attacks in some sensitive patients.

Vocal Cord Changes

Tamoxifen can also cause changes to the vocal cords resulting in impairment of singing and speaking abilities.

Liver Cancer and Liver Disease

Tamoxifen is toxic to the liver and can cause acute hepatitis. The latest human studies show a six-fold increase in liver cancer among women taking tamoxifen for more than 2 years.9 Liver failure and tamoxifen-induced hepatitis, although rare, have been reported. While Zeneca, the manufacturer of tamoxifen admits that it is a liver carcinogen, it still continues to aggressively promote its use.

Uterine (Endometrial) Cancer

Uterine growths such as polyps, tumors, endometrial thickenings and cancers occur in a significant number of women. One study detected abnormal endometrial cells in subjects the day after the first tablet was taken!10

In a recent study, precancerous uterine and endometrial changes were seen in 10% of the women taking tamoxifen. The higher the dose of tamoxifen, and the longer it is taken, the greater the risk of changes. Women taking the standard dose for two years run the risk of uterine cancer that is 2 to 3 times greater than normal. After five years the risk is 6 to 8 times greater than normal.11

In February 1996 a review composed of scientists from various countries concluded "that there is sufficient evidence to regard tamoxifen as a human carcinogen that increases a woman's risk of developing.... cancer of the endometrium, the inner lining of the uterus."12

When the news came out reporting that breast cancer patients who take tamoxifen for five years or longer might have triple the risk of uterine cancer13, many researcher said that "it's no big deal" since early detection of endometrial cancer rarely results in death. That statement infuriated critics who noted that the treatment for uterine cancer is a hysterectomy. However, now it is known that breast cancer patients who develop uterine cancer while using tamoxifen are likely to have a fast moving, lethal form of the disease.14

In September 2000, The Lancet reported a study which showed that the drug tamoxifen, often used to treat breast cancer and as a preventive in some high risk women as well, increased the risk of developing endometrial cancer. In addition, this risk increased with time, leading researchers to question the use of the drug in healthy women. It found that women who took tamoxifen for 2 to 5 years had twice the risk of the cancer as women who have not taken it. Women who had taken it for 5 years or more have a seven times higher risk of endometrial cancer. The total increased risk for all women who used tamoxifen at all was 50%. Advanced endometrial cancers were more common in women who had taken tamoxifen long-term than in those who had not. The 3-year survival for endometrial cancer was "significantly worse" for long-term tamoxifen users.

Gastrointestinal Cancer

It also should be noted that tamoxifen has also been associated with gastrointestinal cancers.

by on May. 26, 2013 at 1:08 PM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-6):
FebPenguins
by Member on Jun. 11, 2013 at 6:47 PM
2 moms liked this

Thank you for sharing!! xxxx

MadameK620
by New Member on Aug. 3, 2013 at 7:32 AM
Thank you posting this. I am new to all this and my chemo starts Tuesday. This is a drug they want to give me.
Dolphinz
by Member on Sep. 1, 2013 at 5:42 PM
Thank you for sharing! I had no idea it has so many negative sides to it. My oncologist has had me on Tamoxifen since I was diagnosed with stage 4 breast cancer in February. Thats scary to hear that it can cause so many other cancers...
Posted on CafeMom Mobile
babyboomer1977
Report
Have a Safe And Happy Halloween Everyone!
Yesterday at 3:36 PM
by Member on Sep. 3, 2013 at 2:53 PM

You all are very welcome! My chemo doctor did want me to try it ! And I did take it once! It caused me to have a slight stroke symptom so I had to go to the ER and the hospital will not put down that those hormone blockers did that to me! I don't take them anymore since that one time!

Dolphinz
by Member on Sep. 4, 2013 at 12:36 PM
A stroke is pretty serious! Im so sorry that has happened to you! Im shocked and appalled that the hospital refused to list tamoxifen as the cause. I dont know why they continue to push a drug that has so many potentially lethal dangers! Im also starting to question my doctors reasoning for putting me on tamoxifen esp since it weakens the bones! My cancer had already metastasized to my bones which means they were weak to start off with. They also have me taking an i.v. form of Zometa once a month and said it was to help strengthen my bones. Im starting to wonder if they put me on the Zometa to counter balance the bone weakening properties in the Tamoxifen? I have an appointment on friday and Im pretty sure I will be bringing this subject up and questioning the validity of me taking such a harmful drug...Again thank you so much for sharing this post! :)

Quoting babyboomer1977:

You all are very welcome! My chemo doctor did want me to try it ! And I did take it once! It caused me to have a slight stroke symptom so I had to go to the ER and the hospital will not put down that those hormone blockers did that to me! I don't take them anymore since that one time!

babyboomer1977
Report
Have a Safe And Happy Halloween Everyone!
Yesterday at 3:36 PM
by Member on Sep. 5, 2013 at 10:05 AM

My chemo doctor at first suggested for me to take Ameridex! I tried taking it for a couple of months but it gave me extreme joint and bone pain and really bad nasusa! I went off and on it for two years now.

I also tried taking Leztrol another hormone blocker and it did the same thing!  I decided this year that I want to live my life pain free and no hormone pills! I guess you could call me a light wieght for taking the hormone blockers!

Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)